Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 24, NWS Great Falls, MT

December 17, 2021

NWS Great Falls, MT issued this high wind watch at Dec 17, 2021, 1:54 PM MST. It took effect at Dec 18, 2021, 6:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 1:54 PM MST (20:54 UTC)
In effect from
Dec 18, 2021, 6:00 AM MST
Expired
Dec 18, 2021, 3:09 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

218 
WWUS75 KTFX 172054
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
154 PM MST Fri Dec 17 2021

MTZ009-010-048-181200-
/O.NEW.KTFX.HW.A.0024.211218T1300Z-211219T1200Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
154 PM MST Fri Dec 17 2021

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE 
SATURDAY NIGHT...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From Saturday morning through late Saturday night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing snow may reduce visibility 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Ludwig
1 follow-up statement
754 
WWUS75 KTFX 181009
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
309 AM MST Sat Dec 18 2021

MTZ010-181115-
/O.CAN.KTFX.HW.A.0024.211218T1300Z-211219T1200Z/
Eastern Glacier-
Including the following locations: Cut Bank
309 AM MST Sat Dec 18 2021


$$

MTZ009-048-182300-
/O.UPG.KTFX.HW.A.0024.211218T1300Z-211219T1200Z/
/O.NEW.KTFX.HW.W.0020.211218T1300Z-211219T1600Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, and Augusta
309 AM MST Sat Dec 18 2021

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST SUNDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 80 mph 
  expected.

* WHERE...The Rocky Mountain Front.

* WHEN...Until 9 AM MST Sunday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing snow will reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

mpj

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 17, 10:50 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 17, 10:50 AM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1050 AM MST Fri Dec 17 2021

...Aviation section updated...

.SYNOPSIS...

A cold front passing through the region from north to south has left
much of the region with cold temperatures this morning. Any
remaining snow will end across the region this morning. Below
average temperatures will remain today, before warming closer to
normal Saturday in most areas. Winds will be gusty at times
Saturday, especially along the Rocky Mountain Front.

&&

.UPDATE...

Arctic air has spread across the plains in the wake of a cold
front that moved through the area overnight. Expect high
temperatures to only reach the single digits across most of the
plains, though the southwestern valleys should still reach into
the low 20s. Ludwig

&&

.AVIATION...
1050 AM MST Fri Dec 17 2021 (17/18Z TAF period)

Skies will continue to clear out this morning as high pressure
slides in from the north. Expect generally light winds today under
these clear skies. Winds will begin to pick up overnight
tonight/early tomorrow morning as warmer air returns. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 438 AM MST Fri Dec 17 2021/

Today and Saturday... A strong cold front that originated in Canada
is diving through Southwest Montana this morning. Gusty winds and
cold temperatures behind the front have left much of Central and
North-central Montana with wind chill temperatures as low as -30 F
this morning. There have been no changes to existing Wind Chill
Advisories. Cold air will remain in place today, especially across
the plains of Central and North-central Montana. High temperatures
today are expected to be in the ballpark of 20 to 30 degrees below
average for this time of the year. Any remaining snow associated
with the frontal passage will end from north to south across the
region, ending completely by late morning.

Temperatures tonight are expected to be cold once again, especially
along the Hi-Line, where a Wind Chill advisory remains in effect
until 5 AM Saturday. A southwest wind will then develop Saturday,
pushing the front responsible for the cold temperatures across the
region northeastward. High temperatures will largely return to near
normal as a result of the front moving back northeastward Saturday.
Confidence is not high that the warm up will make it all the way to
Hill and Blaine Counties Saturday, however. Winds will be gusty at
times Saturday into Saturday night along the Rocky Mountain Front,
but do not require any highlights at this time.

Sunday and Monday... The warmup across the region is expected to be
brief. Temperatures ahead of the front will be near to slightly
above average Sunday. The front that shifted northeastward Saturday
returns southward across the region late Sunday. Temperatures Sunday
night and Monday will be below average across Central and North-
central Montana behind the front. Cold air in place near the
surface, paired with moist westerly flow aloft will allow for snow
to develop over portions of Central and North- central Montana
Sunday night into Monday. An inch or two of accumulation is possible
over the plains, with higher amounts possible across the mountains
of Central Montana and along the Continental Divide. Highlights for
this system may be necessary with future forecast updates.

Tuesday through Friday... Ensemble guidance suggests a ridge of high
pressure will persist in some capacity over the central/west-central
U.S during this period. Paired with troughing off the West Coast,
this will allow for generally zonal flow aloft to persist through
the period. Shortwaves traversing the primarily zonal flow aloft
will allow for slight chances at precipitation through the period,
focused primarily along the Continental Divide. Temperatures will
trend warmer through Wednesday, settling close to normal through the
remainder of the week. -AM

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   8   3  37  27 /   0   0   0   0
CTB   6  -1  35  18 /   0   0   0  20
HLN  19   6  33  24 /  10   0   0  10
BZN  18   2  32  18 /  20   0   0   0
WYS  18  -2  21   7 /  20   0   0  10
DLN  22   6  30  17 /  10   0   0  10
HVR   4 -12  36  18 /   0   0   0  10
LWT   4  -3  37  27 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon MST today Cascade...Chouteau...
Eastern Teton...Fergus...Judith Basin...Meagher...Southern Rocky
Mountain Front.

Wind Chill Advisory until 5 AM MST Saturday Blaine...Eastern
Glacier...Eastern Pondera...Hill...Liberty...Northern Rocky
Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Dec 17, 11:29 AM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1129 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 WSW BIG SKY           45.24N 111.41W
12/17/2021  M3.3 INCH        MADISON            MT   MESONET

            MESONET STATION YCBAS YELLOWSTONE CLUB BASE
            - AVALANCHE.

&&
Local storm report, Dec 17, 11:32 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1132 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 WNW MARYSVILLE        46.75N 112.31W
12/17/2021  M5.0 INCH        LEWIS AND CLARK    MT   PUBLIC

            CORRECTS PREVIOUS HEAVY SNOW REPORT FROM 1
            WNW MARYSVILLE. SNOWFALL OVER THE PAST
            24HRS.

&&

MOLDAN
Local storm report, Dec 17, 11:33 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1133 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             4 WNW BIG SKY           45.28N 111.42W
12/17/2021  M3.0 INCH        MADISON            MT   PUBLIC

            CORRECTS PREVIOUS HEAVY SNOW REPORT FROM 4
            WNW BIG SKY. SNOWFALL OVER THE PAST 24HRS.

&&

MOLDAN
Local storm report, Dec 17, 11:34 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1134 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     SNOW             23 SW DUPUYER           47.93N 112.81W
12/17/2021  M3.0 INCH        TETON              MT   PUBLIC

            CORRECTS PREVIOUS HEAVY SNOW REPORT FROM 23
            SW DUPUYER. SNOWFALL OVER THE PAST 24HRS.

&&

MOLDAN
Local storm report, Dec 17, 11:35 AM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1135 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 S JOPLIN              48.51N 110.78W
12/17/2021  M3.0 INCH        LIBERTY            MT   COCORAHS

            COCORAHS STATION MT-LY-20 JOPLIN 3.6 S.

0700 AM     SNOW             4 W LOMA                47.95N 110.58W
12/17/2021  M2.4 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION LOMM8 LOMA 1 WNW
            COOP.

0703 AM     SNOW             20 S INVERNESS          48.28N 110.60W
12/17/2021  M2.5 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION RYDM8 RUDYARD 19S
            COOP.

0800 AM     SNOW             21 NE THE KNEES         48.20N 110.91W
12/17/2021  M2.8 INCH        LIBERTY            MT   COCORAHS

            COCORAHS STATION MT-LY-6 CHESTER 21.5 S.

0800 AM     SNOW             FORT BENTON             47.83N 110.66W
12/17/2021  M1.5 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION FTBM8 FORT BENTON
            COOP.

1000 AM     SNOW             2 NNW HELENA            46.62N 112.04W
12/17/2021  M1.1 INCH        LEWIS AND CLARK    MT   COCORAHS

            COCORAHS STATION MT-LC-14 2 NW HELENA
            COCORAHS.

&&
Local storm report, Dec 17, 11:38 AM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1138 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             BOULDER                 46.24N 112.11W
12/17/2021  M1.8 INCH        JEFFERSON          MT   COCORAHS

            COCORAHS STATION MT-JF-1 BOULDER 0.3 E
            COCORAHS.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 1:54 PM MSTWinter Storm WatchTFX13 hr

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.